Ask a Pharmacist Expert Forum
tramadol - st.john's wort interaction
About This Forum:

Questions in the Ask a Pharmacist Forum are being answered by pharmacists. Topics include: General information on prescription medication, over-the-counter medications, brand drugs, generic equivalents, common uses, drug therapy, drug interactions, possible side effects, travel medications, pill identification and proper disposal of expired, damaged and unusable medications.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

tramadol - st.john's wort interaction

I was thinking about trying st. John's wort for depression. I take tramadol for a knee alignment issue. I currently take 100mg-200mg about 3 times a week. I know there is an interaction with st. John's wort due to the seratonin increase they both cause. Am I able to take the st. John's wort on days I don't need the tramadol? If not, how long should I wait to take the St. John's wort after taking the tramadol and when would I be able to take the st. John's wort after taking the tramadol? Thanks.
Age
:  
33
Sex
:  
Female
Weight
:  
145
Current Medications
:  
tramadol hcl, ibuprofen 800, retin-a, multivitamin, fish oil
Drug Allergies
:  
N/A
Medical Conditions
:  
possible depression
4475871_tn?1355180944
St. John's Wort has been demonstrated to be effective for the treatment of depression when given at doses of 600, 900, or 1200mg/ daily most commonly given in divided doses. Most studies evaluating the effectiveness of St. John's wort were at least 4 weeks in duration and in these studies the drug was given routinely each day. To receive the desired benefits of this medication, you should generally be taking it on a daily basis (not missing days of use) either as short-term therapy, or for long term treatment, but with a limit of one year (as reported from previous studies).

To avoid the interaction with tramadol, you may consider an alternative pain reliever which does not possess the characteristic of increasing serotonin. There are numerous products to choose from, and your doctor can help to determine which one is right for you. If you decide to take these medications together, you should use them with caution, and I would recommend you start with the lowest effective dose of St. John's wort, such as 450mg/ day and increase to 900mg/ day if necessary.

You should make sure not to take any additional medications that may result in serotonin syndrome, and continue checking precautions of both prescription and over the counter products. The serotonin syndrome is typically characterized by at least 3 of these symptoms: agitation, diaphoresis, diarrhea, fever, hyper-reflexia, incoordination, myoclonus, shivering, or tremor. Monitor closely for any of these changes if you begin taking St. John's wort.
2 Comments
Blank
Avatar_f_tn
Thanks so much.
Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank